Side effects of eye drops for pupil dilation

Written by jill lee
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Side effects of eye drops for pupil dilation
Eye drops to dilate the pupils can cause several side effects. (eye image by Pali A from Fotolia.com)

Doctors often use eye drops to dilate the pupils so that they can see the eye in better detail for eye examinations. Surgeons also use dilating eye drops before and after surgery to help the eye keep its shape and prevent scarring. Some eye conditions benefit from the use of these drops as well, such as amblyopia, or lazy eye. Since dilated pupils cause blurred vision, the brain is forced to use both eyes to see clearly. Pupil-dilating drops do cause side effects in some people, although they are rarely serious.

Other People Are Reading

Eye Side Effects

Dilating drops usually make the eyes sting for a few seconds after the doctor administers them. The stinging can last for several minutes in patients with sensitive eyes. The drops cause small blood vessels to tighten, which can result in a temporary whitening of the skin around the eyes. Blurred vision is a common side effect of dilating drops, so have someone available to drive you home after an exam or procedure involving dilating drops. Your eyes may also water, itch or turn red, though these side effects usually resolve themselves shortly. Minimise these mild side effects by refraining from touching or rubbing your eyes excessively. Wear sunglasses when going outside after receiving dilating drops as they can make your eyes overly sensitive to bright light.

Skin Side Effects

Some pupil-dilating drops can cause skin-related side effects. These are usually an indication that the dosage is too high. Some drops can cause flushing and warm sensations to the skin. Conversely, some individuals pale after receiving the drops. Others notice excessive sweating or skin irritation. These types of side effects are usually not serious and reducing the amount of medication administered usually corrects skin-related side effects.

Internal Side Effects

Internal side effects following the use of pupil-dilating eye drops are typically minor and resolve on their own, but always inform your doctor or seek medical attention if you experience internal side effects following eye drop use. Some patients experience increased or irregular heartbeat, which is usually from receiving too much dilating medication. High blood pressure, trembling, confusion and hallucinations are rare but serious side effects.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.